Drug-induced hepatitisToxic hepatitis
Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medicines.
Other types of hepatitis include:
The liver helps the body break down certain medicines. These include some drugs that you buy over-the-counter or your health care provider prescribes for you. However, the process is slower in some people. This can make you more likely to get liver damage.
Some drugs can cause hepatitis with small doses, even if the liver breakdown system is normal. Large doses of many medicines can damage a normal liver.
Many different drugs can cause drug-induced hepatitis.
Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medicines can damage the liver when taken in doses that are not much greater than the recommended dose. People who already have liver disease are most likely to have this problem.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, diclofenac, and naproxen, may also cause drug-induced hepatitis.
Other drugs that can lead to liver inflammation include:
- Anabolic steroids
- Birth control pills
- Halothane (a type of anesthesia)
- Sulfa drugs
- Some anti-seizure medicines
Symptoms may include
- Abdominal pain
- Dark urine
- Loss of appetite
- Nausea and vomiting
- White or clay-colored stools
Exams and Tests
You will have blood tests to check liver function. Liver enzymes will be higher if you have the condition.
Your provider will do a physical exam to check for an enlarged liver and abdominal tenderness in the right upper part of the belly area. A rash or fever may be part of some drug reactions that affect the liver.
The only specific treatment for most cases of liver damage caused by taking a drug is to stop the drug that caused the problem.
However, if you took high doses of acetaminophen, treatment should be started as soon as possible after you develop hepatitis.
You should rest during the first phase of drug-induced hepatitis, when the symptoms are most severe. You may need to get fluids through a vein if nausea and vomiting are very bad.
People with acute hepatitis should avoid heavy exercise, alcohol, acetaminophen, and any other substances that harm the liver.
Drug-induced hepatitis most often goes away within days or weeks after you stop taking the drug that caused it.
Rarely, drug-induced hepatitis can lead to liver failure.
When to Contact a Medical Professional
Call your health care provider if:
- You develop symptoms of hepatitis after you start taking a new medicine.
- You have been diagnosed with drug-induced hepatitis and your symptoms do not get better after you stop taking the medicine.
- You develop any new symptoms.
Never use more than the recommended dose of over-the-counter medicines containing acetaminophen (Tylenol).
DO NOT take these medicines if you drink heavily or regularly or talk to your provider about safe doses.
Always tell your doctor about all the medicines you take. This is very important if you have liver disease. You should avoid the following medicines if you have liver disease:
Talk to your provider about other medicines you may need to avoid. Your provider can tell you which medicines are safe for you.
Chalasani NP, Hayashi PH, Bonkovsky HL, et al. ACG Clinical Guideline: The Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury. Am J Gastroenterol. 2014; 109:950–966; published online 17 June 2014: PMID: 24935270 www.ncbi.nlm.nih.gov/pubmed/24935270.
Teoh NC, Chittun S, Farrell GC. Drug-induced hepatitis. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 9th ed. Philadelphia, PA: Elsevier Saunders; 2010:chap 86.
Wedemeyer H, Pawlotsky J-M. Acute viral hepatitis. Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 24th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 150.
Review Date: 11/20/2014
Reviewed By: Jenifer K. Lehrer, MD, Department of Gastroenterology, Frankford-Torresdale Hospital, Aria Health System, Philadelphia, PA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.